Heparin-induced thrombocytopenia: 2008 update
- First Online:
- Cite this article as:
- Bartholomew, J.R. Curr Treat Options Cardio Med (2008) 10: 117. doi:10.1007/s11936-008-0013-1
- 55 Downloads
Unfractionated heparin (UFH) and the low molecular weight heparin (LMWH) preparations are two of the most commonly prescribed medications in the hospital, and indications for their use are increasing. An increasingly recognized untoward effect of either UFH or LMWH is heparin-induced thrombocytopenia (HIT), a transient, prothrombotic condition that may result in venous or arterial thrombosis and amputation or death. This immune-mediated process generally develops within 4 to 14 days of administration, although it may occur more rapidly if there has been a recent exposure; it may even occur days to weeks after UFH or LMWH has been discontinued. Although once considered necessary for the diagnosis of HIT, thrombocytopenia is no longer essential. A 50% reduction in the platelet count from pre-heparin treatment levels is now considered a more specific finding. Prompt recognition, discontinuation of the offending agent, and initiation of an alternative anticoagulant are essential for prevention and/or treatment of these potentially devastating complications.